A note on the invariance of the distribution of the maximum

Research output: Contribution to journalJournal articleResearchpeer-review


Many models in economics involve discrete choices where a decision-maker selects the best alternative from a finite set. Viewing the array of values of the alternatives as a random vector, the decision-maker draws a realization and chooses the alternative with the highest value. The analyst is then interested in the choice probabilities and in the value of the best alternative. The random vector has the invariance property if the distribution of the value of a specific alternative, conditional on that alternative being chosen, is the same, regardless of which alternative is considered. This note shows that the invariance property holds if and only if the marginal distributions of the random components are positive powers of each other, even when allowing for quite general statistical dependence among the random components. We illustrate the analytical power of the invariance property by way of examples.
Original languageEnglish
JournalJournal of Mathematical Economics
Pages (from-to)56-61
Publication statusPublished - Jan 2018

    Research areas

  • Discrete choice, Extreme value, Invariance, Leader-maximum, Random utility

Number of downloads are based on statistics from Google Scholar and www.ku.dk

No data available

ID: 199173597